Hail, Smith
- When
- August 7, 5:25 PM CST
- Where
- Smith County, 1 mi S of Smith Center
- Measured
- 1 in hail
- Reported by
- Social Media
- Coordinates
- 39.766, -98.780
The 24-hour period between the early mornings of Saturday the 7th and Sunday the 8th featured several rounds of thunderstorms within this six-county North Central Kansas area. m.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
The 24-hour period between the early mornings of Saturday the 7th and Sunday the 8th featured several rounds of thunderstorms within this six-county North Central Kansas area. However, by far the most noteworthy round focused between 6-9 p.m. CDT, during which time a burst of strong to severe activity roamed various parts of the local domain. Although ground-truth reports were somewhat limited, several mesonets clocked wind gusts up to around 55 MPH, with one severe-criteria gust of 66 MPH in Jewell. As for hail, although radar data suggested several cores possibly containing severe criteria stones, the only verifying report consisted of quarter size hail on the south side of Smith Center.
Breaking down event evolution/timing and meteorological background, weak/non-severe convection percolated within North Central Kansas throughout much of the morning into early afternoon, downstream from a seasonably-potent mid level shortwave trough slowly approaching from the WY/CO border area. However, this activity diminished in plenty of time to allow several hours of heating and resultant instability to build, aided by surface temperatures climbing into the mid-90s to around 100 (F) in the presence of dewpoints mainly in the 60s. By 6 p.m. CDT, the resultant mesoscale environment featured a fairly potent combination of 2000-3000 J/kg mixed-layer CAPE and 30-35 knots of deep-layer wind shear. Between 6-7 p.m. CDT, the first strong to severe storms of the day rapidly flared up within the area, with initiation mainly focused along a south-southwest to north-northeast oriented surface trough. Over the next few hours, strong to severe convection continued within the area (including the early stages of a linear MCS that mainly affected Jewell/Mitchell counties), but by 9 p.m. CDT the vast majority of local activity had departed the local area either northward into Nebraska or eastward into northeast Kansas. Although a few additional flare-ups of spotty, weak convection occurred several hours later during the pre-dawn hours of the 8th, the aforementioned robust activity during the late afternoon-early evening of the 7th was by far the main event of the period.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Aug 7, 5:24 PM CST, 1 minute earlier.
AREA FORECAST DISCUSSION National Weather Service Hastings NE 624 PM CDT Sat Aug 7 2021 ...Aviation Update... .DISCUSSION...(This evening through Saturday) Issued at 234 PM CDT Sat Aug 7 2021 The main focus in this forecast package is the threat for severe convection this evening. Currently, satellite and radar showers and non severe thunderstorms continuing to percolate in areas near of just north of Interstate 80. Meanwhile areas to the south and west are mostly cloud-free at this point, which should provide ample heating to promote convective development late this afternoon and evening. MLCAPE values are expected to be on the order of 2500-3500J/kg by 6pm. Shear is not off the charts by any means, but 30-35kts will be sufficient for organized severe updrafts. Initially, we are still anticipating two areas for convective development. Firstly, high-res CAMs suggest development along the weak cold front setting along our western periphery...roughly from McCook up to Broken Bow. This activity will likely be very slow to move off of the front due to shear vectors remaining largely parallel to the front. Secondly, many models, including the last several runs of the HRRR, show convection developing near or just south of the KS/NE state line then rapidly expanding into one or more line segments across the southeastern half of the area. With this area being mostly cloud-free currently, this certainly seems like a reasonable solution. Severe convection will likely push east of the area by around midnight, with only a few lingering showers and storms into early Sunday morning. The rest of the day on Sunday should be dry and high temperatures should push back into the 90s as we see rising heights aloft. The warm pattern then continues on Monday, with the NAM and EC even showing some areas approaching 100 degrees. Heat index values are currently forecast to be sub-advisory (105 degrees) for most areas, but it will be close in our south and east. Additional chances for thunderstorms arrive Monday evening as an upper low moves over the northern Plains and a surface cold front is pushed into the area. Chances for thunderstorms linger on Tuesday as well before the front departs. Temperatures are expected to remain above normal (though not excessively so) through the rest of the week. Daily highs are forecast to be in the upper 80s to 90s. The rest of the week is also expected to remain largely dry, although we will have to monitor another frontal passage in the Thursday- Friday timeframe. && .AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Monday) Issued at 619 PM CDT Sat Aug 7 2021 Thunderstorms developing over northern Kansas will quickly spread northeastward over the next 1-2 hours. This may briefly impact the terminal vicinities...especially GRI in the 01-03Z timeframe. Skies will clear out on Sunday morning, with mostly clear skies expected through the afternoon with light/variable winds. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && DISCUSSION...Mangels AVIATION...Mangels
Hazardous Weather Outlook National Weather Service Hastings NE 150 PM CDT Sat Aug 7 2021 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 081200- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 150 PM CDT Sat Aug 7 2021 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...This Afternoon and Tonight. Scattered thunderstorms are expected to redevelop late this afternoon and early evening, and some of these storms may be severe with hail to the size of ping pong balls and damaging wind gusts up to 70 MPH. The main timeframe for severe weather is 6PM to 11PM. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Monday is expected to be the hottest day of the coming week, and heat index values are expected to peak in the 100 to 105 degree range in most spots. There are additional chances for thunderstorms Monday evening through Tuesday night. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening, mainly between 6PM 11PM. && More information may be obtained at the following web page: https://www.weather.gov/hastings Mangels
Special Weather Statement
National Weather Service Hastings NE
604 PM CDT Sat Aug 7 2021
NEZ049-064-072330-
York NE-Polk NE-
604 PM CDT Sat Aug 7 2021
...A strong thunderstorm will impact portions of northwestern York
and Polk Counties through 630 PM CDT...
At 603 PM CDT, Doppler radar was tracking a strong thunderstorm near
Benedict, or 12 miles north of York, moving northeast at 30 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Stromsburg around 615 PM CDT.
Other locations in the path of this storm include Osceola and Shelby.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4092 9765 4104 9783 4110 9783 4130 9754
4119 9737 4106 9737
TIME...MOT...LOC 2303Z 236DEG 25KT 4105 9763
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
HeinleinThe Grand Island radar (KUEX), 68 km away, was scanning. The volume nearest the first event began at 23:26 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
A wind gust of 66 MPH was measured by a mesonet station located near Jewell.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2021Every state in 2021This day in weather historyWarnings in Kansas, August 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 978056, 978057.